Alert archive / West Virginia / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 116, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Aug 1, 2020, 6:48 PM EDT for Boone County, Kanawha County, Lincoln County, West Virginia. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 1, 2020, 6:48 PM EDT (22:48 UTC)
- Expired
- Aug 1, 2020, 7:30 PM EDT
- In force
- 42 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Boone County, WV, Kanawha County, WV, Lincoln County, WV
The radar
The Charleston,WV radar (KRLX), 15 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 1, 3:57 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.8 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 31 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 722 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 5:38 PM EDT, 1 hour 10 minutes earlier.
Area forecast discussion, Aug 1, 5:38 PM EDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 538 PM EDT Sat Aug 1 2020 .SYNOPSIS... A frontal boundary pushes back northward today. A cold front stalls in the mountains Sunday night through Monday, and then washes out, before a new one approaches Tuesday. && .NEAR TERM /THROUGH SUNDAY/... As of 538 PM Saturday... A Severe Thunderstorm Watch was issued earlier this afternoon for our KY and OH counties, and nearly all of our WV counties. The watch is currently set to last until 03Z. Current forecast is generally on track with no changes needed at this time. As of 210 PM Saturday... Scattered showers and thunderstorms are currently moving through much of the area ahead of a low pressure system that is off to the west. Showers and storms will continue to develop throughout the afternoon and evening with plenty of instability and moisture present to fuel convection. Strong to severe storms may develop with damaging winds as the main threat with these storms, however, the possibility of an isolated tornado cannot be ruled out. There is currently a slight risk for severe weather over much of the area, with a marginal risk over the remainder of the area in southeastern WV and southwest VA. Additionally, periods of heavy rainfall could potentially lead to localized water issues, especially in areas that received a lot of rainfall with the previous system. There is also a slight risk for excessive rainfall for southeast OH and northern WV, and a marginal risk for much of the central/southern portions of the area. The warm front associated with this low will continue to push off to the north/northeast. Showers and thunderstorms should mostly taper off late this evening through tonight with a lack of daytime heating, however a slight chance of precipitation will continue to be possible tonight as the low itself moves toward the northeast. The center of the low will likely stay off to the north/northwest of the area as the associated cold front approaches and passes through the area on Sunday. This will lead to a chance of showers and thunderstorms ahead of and along the front, mostly during the afternoon and evening hours, with the highest chances along the eastern portion of the area in the mountains. There is currently a marginal risk for severe weather and a marginal risk for excessive rainfall over this portion of the area for tomorrow. Temperatures on Sunday should be at or just slightly above normal with lower to mid 80s for the lowlands and lower 70s to lower 80s for the higher elevations. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/... As of 115 PM Saturday... A near conceptualized PRE setup along and east of the Blue Ridge Sunday night and Monday will serve as the primary focus for rain as Isaias traverses north along the FL coast. Rain will develop along the low level theta e axis Sunday night which is progged to be primarily east of our mountainous counties, though with a weak frontal boundary in the vicinity, terrain enhanced low level convergence should keep some showers along our mountains. The upper level trof axis slowly shifts east Monday across the western OH Valley as upper level jet max develops along the Appalachians. Meanwhile, Isaias will moving along the GA coast with the low level theta e axis shifting further east. Still, with the upper level jet over the mountains, I expect the PRE to result in renewed rain during the day in the mountains, accentuated by increasing south to southeasterly low level flow. It should be noted that some model solutions keep the low level theta e axis further west over our mountains which would enhance the rain expected Monday. Rainfall amounts look to be tolerable with the highest amounts just east of the mountains. Elsewhere, the area may stay largely void of activity during the day with the upper trof axis still west of the region. The PRE setup begins to break down Monday night as Isaias closes in on the Carolina Coast. We may see some evening showers/storms across southeast OH before weakening overnight east of the OH River as the trof tries to inch closer. Isaias begins to pick up speed Tuesday as it feels the influence of the trof. A s/w trof axis and weak surface low/front will approach in the afternoon, coinciding with max insolation, for scattered convection which will linger into the evening hours. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... As of 120 PM Saturday... Upper level trof will lift northeast Wednesday before another s/w trof swings through late week. Primary focus for diurnal convection Wednesday and Thursday will be tied to a lingering inverted surface trof across the mountains and weak upper level divergence. Thereafter, convection increases Friday with s/w trof crossing, followed by weak high pressure Saturday. Temperatures will remain seasonable, though highs could be a few degrees below normal midweek. && .AVIATION /22Z SATURDAY THROUGH THURSDAY/... As of 125 PM Saturday... Scattered showers and thunderstorms are developing and increasing in coverage across the area, with chances continuing to increase into the afternoon and evening. Sites are coded with VCTS, however it is likely that showers or thunderstorms will occur at some, if not all, sites throughout this afternoon and evening as the low pressure system continues to approach the area. If a shower or storm does move over a site, periods of MVFR/IFR conditions are possible. MVFR and VFR ceilings are currently present at the sites, but MVFR ceilings should improve to VFR as the warm front continues to push off to the north. However, ceilings may bounce back down to MVFR for brief periods of time with these showers and thunderstorms. Storm activity should dissipate out late this evening, giving way to VFR conditions for most sites tonight. It is possible that fog or low stratus may form at some sites, most likely at EKN, which may lead to IFR conditions. Ceilings should begin to fall back down to MVFR for the more western sites in the morning as the cold front associated with the low pressure system, which will move off to the northeast, approaches the area. Winds begin the period from the south/southwest at around 5-10KTs, with gusty winds possible with any thunderstorms that may affect the sites. Winds should become mostly light and variable tonight. Tomorrow will have southwesterly winds at around 5-10KTs, with gusts up to 20KTs possible. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z MONDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Timing and location of showers and thunderstorms could vary from forecast. Timing and formation of fog/low stratus may or may not occur tonight. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 21 22 23 00 01 02 03 04 05 06 07 08 EDT 1HRLY 17 18 19 20 21 22 23 00 01 02 03 04 CRW CONSISTENCY H H H H H H H H H H H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H H H H M H H H EKN CONSISTENCY M H H H H H H H H H H H PKB CONSISTENCY H H H H H H H H H H H H CKB CONSISTENCY H H H H H H H H H H H H AFTER 00Z MONDAY... IFR possible in showers and thunderstorms Sunday afternoon and evening. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...30/CG NEAR TERM...CG/JLB SHORT TERM...30 LONG TERM...30 AVIATION...CG
Hazardous weather outlook, Aug 1, 4:04 PM EDT, 2 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 404 PM EDT Sat Aug 1 2020 KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>032- 039-040-517>526-022015- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason- Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt- Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer- Lewis-Harrison-Taylor-Upshur-Barbour-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 404 PM EDT Sat Aug 1 2020 ...SEVERE THUNDERSTORM WATCH 409 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio and much of West Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. A Slight Risk of severe weather exists this afternoon and evening, which means scattered severe storms are possible. Damaging winds, some large hail, and an isolated tornado will all be possible in the afternoon and evening. A few high water impacts may also occur with the heavier storms. As a result, there is a Marginal to Slight risk for excessive rainfall with the highest threat across southeast Ohio and northern West Virginia. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Additional rounds of showers and thunderstorms are expected on Sunday with the potential for heavy downpours and strong damaging winds. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. VAZ003-004-WVZ033-034-515-516-022015- Dickenson-Buchanan-McDowell-Wyoming-Northwest Raleigh- Southeast Raleigh- 404 PM EDT Sat Aug 1 2020 This Hazardous Weather Outlook is for southwest Virginia, and portions of southeast West Virginia and southern West Virginia. .DAY ONE...Tonight. A Slight Risk of severe weather exists this afternoon and evening, which means scattered severe storms are possible. Damaging winds, some large hail, and an isolated tornado will all be possible in the afternoon and evening. A few high water impacts may also occur with the heavier storms. As a result, there is a Marginal to Slight risk for excessive rainfall with the highest threat across southeast Ohio and northern West Virginia. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Additional rounds of showers and thunderstorms are expected on Sunday with the potential for heavy downpours and strong damaging winds. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Special weather statement, Aug 1, 4:31 PM EDT, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Charleston WV
431 PM EDT Sat Aug 1 2020
OHZ076-WVZ009>011-012100-
Washington-Wood-Pleasants-Tyler-
431 PM EDT Sat Aug 1 2020
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN
WASHINGTON...PLEASANTS...NORTHWESTERN TYLER AND NORTHEASTERN WOOD
COUNTIES...
At 430 PM EDT, strong thunderstorms were clustered across northern
West Virgnia and southeast Ohio, moving northeast at 35 mph.
Wind gusts of 50 to 55 mph and half inch hail are possible with these
storms.
Locations impacted include...
St. Marys, Middlebourne, Paden City, Sistersville, Belmont, Newport,
Matamoras, Friendly, Fly, Willow Island, Maxwell, Schultz, Arvilla,
Point Lookout, New Matamoras, Wick, Waverly and Hebron.
This includes Route 50 in West Virginia between mile markers 23 and
24.
These storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
southeastern Ohio...and northern and northwestern West Virginia.
LAT...LON 3958 8089 3960 8085 3956 8082 3955 8079
3952 8075 3933 8107 3933 8108 3931 8113
3931 8122 3927 8123 3925 8127 3933 8144
3958 8118 3957 8104 3954 8104 3961 8095
TIME...MOT...LOC 2030Z 255DEG 29KT 3949 8107
HARTSpecial weather statement, Aug 1, 4:37 PM EDT, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Charleston WV
437 PM EDT Sat Aug 1 2020
OHZ086-012100-
Gallia-
437 PM EDT Sat Aug 1 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT GALLIA COUNTY...
At 436 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles northwest of Chesapeake to 6
miles south of Rio Grande to Oak Hill. Movement was northeast at 35
mph.
Wind gusts of 50 to 55 mph are possible with these storms.
Locations impacted include...
Point Pleasant, Gallipolis, Rio Grande, Crown City, Vinton, Cheshire,
Adamsville, Gage, Centerpoint and Kyger.
A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
southeastern Ohio...and central and western West Virginia.
LAT...LON 3885 8245 3897 8244 3903 8237 3903 8233
3901 8232 3900 8210 3896 8210 3890 8214
3884 8214 3879 8222 3871 8218 3868 8219
3862 8217 3859 8220 3860 8226 3858 8229
3859 8236 3868 8235 3868 8247 3885 8250
TIME...MOT...LOC 2036Z 244DEG 31KT 3851 8251 3879 8236 3891 8255
HARTSpecial weather statement, Aug 1, 6:12 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service Charleston WV
612 PM EDT Sat Aug 1 2020
WVZ008-012245-
Jackson-
612 PM EDT Sat Aug 1 2020
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN JACKSON
COUNTY...
At 611 PM EDT, strong thunderstorms were clustered over Ripley,
moving east at 30 mph.
Wind gusts up to 50 mph are possible with this storm.
Locations impacted include...
Ripley, Sandyville and Leroy.
This includes Interstate 77 in West Virginia between mile markers 134
and 148.
A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
southeastern Ohio...and central and northwestern West Virginia.
LAT...LON 3898 8153 3897 8155 3896 8155 3893 8152
3892 8150 3889 8153 3884 8152 3878 8153
3876 8177 3892 8178 3892 8177 3894 8175
3901 8154
TIME...MOT...LOC 2211Z 253DEG 28KT 3885 8170
HARTSpecial weather statement, Aug 1, 6:15 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service Charleston WV
615 PM EDT Sat Aug 1 2020
WVZ009-012245-
Wood-
615 PM EDT Sat Aug 1 2020
...A STRONG THUNDERSTORM WILL AFFECT WOOD COUNTY...
At 615 PM EDT, a strong thunderstorm was located over Lubeck, or near
Belpre, moving east at 30 mph.
Wind gusts up to 50 mph are possible with this storm.
Locations impacted include...
Parkersburg, Belpre, Vienna, Williamstown, Washington, Mineralwells,
Boaz, Lubeck, North Hills, Walker, Waverly, Blennerhassett,
Davisville and Little Hocking.
This includes the following highways...
Interstate 77 in West Virginia between mile markers 166 and 186.
Route 50 in West Virginia between mile markers 1 and 23.
A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
southeastern Ohio...and northwestern West Virginia.
LAT...LON 3935 8139 3934 8137 3932 8136 3932 8133
3930 8132 3929 8126 3927 8124 3926 8127
3920 8130 3919 8130 3914 8140 3911 8165
3922 8170 3926 8170 3928 8167 3927 8157
3934 8156 3937 8152 3940 8142
TIME...MOT...LOC 2215Z 253DEG 28KT 3924 8161
HARTThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 8:45 PM EDT | Special Weather Statement | RLX | Taylor | 45 min |
| Aug 1, 4:31 PM EDT | Special Weather Statement | RLX | Pleasants, Tyler | 29 min |
| Aug 1, 6:12 PM EDT | Special Weather Statement | RLX | Jackson | 33 min |
| Aug 1, 6:15 PM EDT | Special Weather Statement | RLX | Wood | 30 min |
| Aug 1, 6:27 PM EDT | Severe Thunderstorm Warning | RLX | Boone, Lincoln | 33 min |
| Aug 1, 7:04 PM EDT | Special Weather Statement | RLX | Calhoun | 26 min |
| Aug 1, 7:17 PM EDT | Severe Thunderstorm Warning | RLX | Calhoun, Gilmer, Ritchie, Roane | 43 min |
| Aug 1, 7:19 PM EDT | Special Weather Statement | RLX | Wyoming | 26 min |
| Aug 1, 7:27 PM EDT | Special Weather Statement | RLX | Roane | 33 min |
| Aug 1, 7:51 PM EDT | Special Weather Statement | RLX | Raleigh | 24 min |
| Aug 1, 7:55 PM EDT | Severe Thunderstorm Warning | RLX | Doddridge, Gilmer, Lewis, Ritchie | 50 min |
| Aug 1, 3:34 PM EDT | Severe Thunderstorm Warning | RLX | Washington | 41 min |
| Aug 1, 3:38 PM EDT | Tornado Warning | RLX | Washington | 37 min |
| Aug 1, 3:58 PM EDT | Severe Thunderstorm Warning | RLX | Gallia, Jackson, Lawrence | 47 min |
| Aug 1, 4:23 PM EDT | Severe Thunderstorm Warning | RLX | Gallia, Jackson, Meigs, Vinton | 37 min |
| Aug 1, 4:37 PM EDT | Special Weather Statement | RLX | Gallia | 23 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.